Texas, 2018

Tornadoes and Flash Flood in Texas, October 31, 2018

October 31, 2018 · NWS HGX · 18 events in 9 counties and zones

Strong damaging wind gusts and one tornado occurred in association with the passage of a squall line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Strong damaging wind gusts and one tornado occurred in association with the passage of a squall line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 31, 12:17 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 31, 12:17 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
117 PM CDT Wed Oct 31 2018

.AVIATION...
Scattered showers with embedded storms impacting the more
southern hubs late this morning. Expect continued activity
similar to this over the next 4 to 6 hours with an anticipated
main broken line of thunderstorms to development ahead of a
central Texas cold front late this afternoon into early evening.
Forecast is for a ragged or broken line of thunderstorms to
develop and march across the region from around sunset through
midnight...the main front passing off the coast during the early
Thursday morning hours. Lingering early morning showers to periods
of light rain in the post-frontal will hang on through around 4
or 5 AM further south...overcast through late morning with break
up late in the period as drier air works in on gusty northwesterly
winds. 31

&&

.PREV DISCUSSION... /ISSUED 1024 AM CDT Wed Oct 31 2018/

UPDATE...
Radar imagery shows showers and thunderstorms mostly west of I-45
this morning, with the best convection currently located over
Matagorda moving into Brazoria and Fort Bend counties. Winds
associated with these storms have been hovering around 30-35 mph,
with the storm motion to the northeast near 25 mph. IR imagery
shows cloud tops continuing to cool to near -67 dec C, as the
storms tap into some mid to upper level instability.

The 12Z upper level sounding out of College Station shows a
small, breakable cap at 950 mb. With daytime heating, this cap
should erode by the early afternoon hours. Most of the short term
guidance continues to develop showers and thunderstorm this
afternoon out ahead of the cold front. These storms could become
severe with strong winds, hail and an isolated tornado possible.
Have gone ahead and raised PoPs to account for current radar
imagery and trends in the short term guidance. Considering this
morning's model guidance, the timing of the cold front at this
time appears to be about the same. Expecting storms to reach our
northern tier of counties from Caldwell to Crockett late this
afternoon into early this evening, moving into the Houston metro
and along I-10 during the evening hours, and reaching the coast
around midnight. Much of SE TX remains in an enhanced risk for
severe storms today and through the evening hours, issued by SPC.

Additionally, localized heavy rainfall will be possible with this
precipitation. The HRRR appeared bullish with precip totals in
the first few runs this morning, but has backed off with its
extremes. At this time widespread amounts of 1-2 inches will be
possible with isolated higher totals of 4-6 inches. Also worth
mentioning, trends in the recent runs of both the HRRR and RAP13
have also focused these higher amounts over the coastal counties
such as Brazoria and Galveston. Though the severe threat remains
the primary risk this afternoon and into the evening, we will also
need to monitor the potential for localized heavy rainfall especially
over our already fairly saturated soils.

Hathaway

PREV DISCUSSION... /ISSUED 1018 AM CDT Wed Oct 31 2018/

UPDATE...
Radar imagery shows showers and thunderstorms mostly west of I-45
this morning, with the best convection currently located over
Matagorda moving into Brazoria and Fort Bend counties. Winds
associated with these storms have been hovering around 30-35 mph,
with the storm motion to the northeast near 25 mph. IR imagery
shows cloud tops continuing to cool to near -67 dec C, as the
storms tap into some mid to upper level instability.

The 12Z upper level sounding out of College Station shows a
small, breakable cap at 950 mb. With daytime heating, this cap
should erode by the early afternoon hours. Most of the short term
guidance continues to develop showers and thunderstorm this
afternoon out ahead of the cold front. These storms could become
severe with strong winds, hail and an isolated tornado possible.
Have gone ahead and raised PoPs to account for current radar
imagery and trends in the short term guidance. Considering this
morning's model guidance, the timing of the cold front at this
time appears to be about the same. Expecting storms to reach our
northern tier of counties from Caldwell to Crockett late this
afternoon into early this evening, moving into the Houston metro
and along I-10 during the evening hours, and reaching the coast
around midnight. Much of SE TX remains in an enhanced risk for
severe storms today and through the evening hours, issued by SPC.

Additionally, localized heavy rainfall will be possible with this
precipitation. The HRRR appeared bullish with precip totals in
the first few runs this morning, but has backed off with its
extremes. At this time widespread amounts of 1-2 inches will be
possible with isolated higher totals of 4-6 inches. Also worth
mentioning, trends in the recent runs of both the HRRR and RAP13
have also focused these higher amounts over the coastal counties
such as Brazoria and Galveston. Though the severe threat remains
the primary risk this afternoon and into the evening, we will also
need to monitor the potential for localized heavy rainfall especially
over our already fairly saturated soils.

Hathaway

PREV DISCUSSION... /ISSUED 525 AM CDT Wed Oct 31 2018/

DISCUSSION...
Bands of light rain developing over the coastal waters are moving
up into southern portions of the CWA this morning. To the west...
a skinny line of showers are developing along the prefrontal trof
(and likely aided by a shortwave aloft). The activity moving from
the Gulf appears to associated with a stray upper low tracking up
the coast from BRO. All of this looks to be setting the stage for
a rather active day/evening...and probably to much dismay for all
the ghouls getting ready to haunt the streets tonight.

Short-range models are indicating the development of scattered TS
this afternoon for SE TX...out ahead of the main front. Depending
on how much heating we get, there may be enough instability/shear
to support strong to marginally severe storms later this morning/
early afternoon (with the aforementioned upper low). However, the
main threat of severe weather will be late this afternoon (starting
up north) through the evening hours (further to the south) as the
cold front moves into the region. Very favorable jet dynamics
aloft along with the progged deep-layer shear/lift from the front
itself should be supportive for severe weather for much of SE TX.
Primary threats will be damaging winds, hail and possible tornado
development. See SPC Day 1 Outlook for more details.

Also of note for the event will be the possibility of brief/locally
heavy rainfall with the line of storms. While they will be moving
at a decent rate (and not training), rainfall totals could
average from 1 to 2 inches with isolated amounts from 4 to 6
inches. This should be enough to produce some urban/small stream
flooding.

All of this activity will be moving E/SE out of the area into the
coastal waters by early Thur morning (09-12Z). A cooler/drier air
mass should settle across the CWFA for Thur/Fri as the upper trof
axis shifts east. However, the ensuing NW upper flow is then expected
to push a strong upper low/shortwave down into the state by Sun.
Elevated POPs to return for Sun/Mon. 41

MARINE...
South winds 10-20 knots bays and 15 to 25 knots over the Gulf waters
with building seas. S/W moving up from the southwest will likely
bring scattered showers and even a few thunderstorms this morning.
Waterspout threat this morning with the stronger storms. Have issued
an SCA for late afternoon over the 20-60nm waters then expanding
into the nearshore waters this evening. Strong to severe
thunderstorms with primary threat of severe from winds in excess of
40 knots tonight. A cold front pushes off the coast overnight into
early Thursday morning. Winds become northwest in the wake of the
frontal boundary and steep waves/chaotic seas should form and could
see some isolated 9-10 foot seas. SCA will need extending. The
offshore flow persists well into Friday morning. Weak high pressure
slides out into the Gulf early Saturday morning varying winds back
to the southwest. Light to moderate south winds Saturday afternoon
through Sunday evening. Another cold front slides through Monday
morning.
45

AVIATION...
Patchy MVFR ceilings this morning beneath the expanding cirrus
shield. S/W producing a few showers beneath the cap around 800mb.
Cap should strengthen somewhat this morning with steepening lapse
rates above. May need to add VCSH this morning in upcoming package.
Cold front through FTW and nearing SJT and will continue to push
southward today and should reach the CLL area around 21z with a few
hours of showers and thunderstorms...gusty winds likely with these
storms. Band of storms coalescing as it comes with more linear wind
profile over IAH/HOU area 00-04z. If storms get more organized late
this morning or more likely this afternoon ahead of the frontal
boundary could see impacts at IAH/HOU hubs...latest HRRR has been
pinging moreso on this likelihood. Northwest gusty winds in the wake
of the frontal storms tonight.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      53  66  46  71  51 /  80  20   0   0   0
Houston (IAH)              59  67  50  71  53 / 100  30   0   0   0
Galveston (GLS)            64  69  57  69  64 / 100  60   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 1 PM CDT Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Matagorda Bay...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday afternoon
     for the following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay.

     Small Craft Advisory until 1 PM CDT Thursday for the following
     zones: Waters from High Island to Freeport TX from 20 to 60
     NM.

&&

Discussion...08
Aviation/Marine...31
Hazardous weather outlook, Oct 31, 1:12 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
212 PM CDT Wed Oct 31 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-011915-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
212 PM CDT Wed Oct 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Widespread thunderstorms will continue across the area through the
late evening ahead of a strong cold front. Some storms are
expected to become severe with large hail, damaging winds and
isolated tornadoes. Heavy rainfall is also likely with the
stronger storms, however fast storm motions should limit flash
flood potential.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will increase late this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

GMZ330-335-350-355-370-375-011915-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
212 PM CDT Wed Oct 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Small craft advisories and exercise caution wording will be
in effect both ahead of and behind a passing cold front tonight
through tomorrow afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will increase late this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 31, 8:02 AM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
902 AM CDT WED OCT 31 2018

TXZ236-237-336-337-436-311430-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Matagorda Islands TX-Coastal Brazoria TX-
902 AM CDT WED OCT 31 2018

...SPECIAL WEATHER STATEMENT...

At 901 AM CDT, Doppler radar was tracking a strong thunderstorm near
South Texas Nuclear Plant, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Matagorda, Bay City, South Texas Nuclear Plant, Van Vleck and
Wadsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2864 9596 2875 9609 2912 9596 2895 9562
TIME...MOT...LOC 1401Z 208DEG 22KT 2881 9594

Hathaway

The radar

The Houston radar (KHGX), 117 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Tornado, Colorado

When
October 31, 1:56 PM CST to 2:00 PM CST
Where
Colorado County, 2.57 mi ESE of Rayner Jct
Rating
EF0
Path length
1.4 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
29.535, -96.291

There were multiple video accounts of a well-formed tornado moving through a field a few miles southeast of Eagle Lake.

Funnel Cloud, Waller

When
October 31, 3:28 PM CST to 3:30 PM CST
Where
Waller County, 6.67 mi SSW of Brookshire
Reported by
Social Media
Coordinates
29.739, -95.991

The funnel cloud was reported just west of the intersection of Simonton and House Roads.

Flash Flood, Washington

When
October 31, 5:35 PM CST to 9:00 PM CST
Where
Washington County, 3 mi ENE of Gay Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
30.285, -96.453

Highway 390 east of Gay Hill was impassable due to high water.

Thunderstorm Wind, Walker

When
October 31, 6:07 PM CST
Where
Walker County, 1.37 mi ESE of Huntsville
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
30.710, -95.550

Thunderstorm winds blew a tree down onto a fence.

Thunderstorm Wind, Harris

When
October 31, 7:55 PM CST
Where
Harris County, 2.2 mi SSE of Acre Homes
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.823, -95.411

Thunderstorm winds laid a tree down on a house and damaged vehicles. There was also vicinity structure damage.

Thunderstorm Wind, Harris

When
October 31, 8:35 PM CST
Where
Harris County, 1.93 mi ENE of Pasadena
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.710, -95.170

Thunderstorm winds downed a tree and some power lines.

Thunderstorm Wind, Harris

When
October 31, 8:45 PM CST
Where
Harris County, 0.36 mi S of Deep Water
Measured
53 kt (61 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.665, -95.179

Thunderstorm wind gusts down numerous trees around Pasadena.

Thunderstorm Wind, Brazoria

When
October 31, 8:45 PM CST
Where
Brazoria County, Alvin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.420, -95.250

Thunderstorm winds downed many large tree limbs around town.

Thunderstorm Wind, Matagorda

When
October 31, 8:45 PM CST
Where
Matagorda County, 0.49 mi S of Bay City Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
28.963, -95.870

Thunderstorm winds resulted in a flipped over RV trailer.

Thunderstorm Wind, Matagorda

When
October 31, 8:45 PM CST
Where
Matagorda County, 0.49 mi S of Bay City Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
28.963, -95.870

Thunderstorm winds resulted in a flipped over RV trailer.

Thunderstorm Wind, Harris

When
October 31, 8:50 PM CST to 8:53 PM CST
Where
Harris County, 0.39 mi NE of Clear Lake City
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.553, -95.095

A large segment of an static display Titan IV rocket was displaced approximately 600 yards in an adjacent field on the west end of the Johnson Space Center.

Tornado, Brazoria

When
October 31, 8:54 PM CST to 8:55 PM CST
Where
Brazoria County, Angleton
Rating
EF0
Path length
0.08 mi
Path width
30 yd
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
29.170, -95.430

The EF-0 tornado tracked through Angleton and damaged firehouse bay doors while producing significant tree damage to the southeast of the firehouse. There was also minor roof damage to some surrounding structures.

Tornado, Chambers

When
October 31, 8:57 PM CST to 9:00 PM CST
Where
Chambers County, 2.46 mi W of Cove
Rating
EF1
Path length
0.38 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.827, -94.821

An EF-1 tornado touched down and caused damage within the Lanai Subdivision along Interstate 10 between FM 3180 and FM 565. Several homes sustained minor roof damage and numerous trees were uprooted. There were some snapped trees and power lines. One large trailer was overturned.

Thunderstorm Wind, Harris

When
October 31, 9:00 PM CST
Where
Harris County, 2.57 mi W of Webster
Measured
51 kt (59 mph) estimated gust
Reported by
NWS Employee
Coordinates
29.528, -95.163

Thunderstorm winds broke tree branches and snapped a light pole.

Thunderstorm Wind, Chambers

When
October 31, 9:00 PM CST
Where
Chambers County, 1.4 mi W of Cove
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.829, -94.803

Thunderstorm winds snapped large softwood trees a few feet from their trunks. One to three inch diameter branches were broken off. There was minor home damage.

Thunderstorm Wind, Galveston

When
October 31, 9:20 PM CST
Where
Galveston County, 1.34 mi WNW of Texas City
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.408, -94.920

Thunderstorm winds caused minor structure damage. Winds rolled over an exposed, non-anchored mobile trailer off of Dike Drive.

Thunderstorm Wind, Galveston

When
October 31, 9:50 PM CST
Where
Galveston County, 1.18 mi ENE of Galveston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.306, -94.802

Thunderstorm winds downed two palm trees on Harborside Drive and 29th Street.

Thunderstorm Wind, Galveston

When
October 31, 10:00 PM CST
Where
Galveston County, 1.38 mi S of Galveston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.280, -94.820

There was a report of a collapsed residence on Ave S and 47th street.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786919, 786925, 787603, 784786, 784788, 784790, 784792, 787591, 787595, 787596, 787599, 786923, 784793, 784794, 784795, 784796, 785179, 785210.